bipolar disorder, Dr. Paul Markovitz  Q. My husband had his first breakdown when he was about 30 years old. He experienced a severe depression (spoke suicide and stayed in bed for 3 days) and I think it was brought on by a very stressful period at his job which he resigned from. He however got over this without medication.

Looking back during his twenties he was mainly manic and doing weird and wonderful things which I think attracted me to him.

His next episode came ten years later when he was 40 years old and had followed years of heavy drinking and drug abuse (cocaine). He was hospitalized in July 1999 as he was suffering from hallucinations (he had been off drugs for 3 years by this time (he got off the drugs by himself) but was still drinking heavily). He was put on moderate, aterax and a few weeks later, as he was suffering from depression, prothiaden. He had to be hospitalized again in June 2000 even though he had never stopped the prescribed medication and we then changed his psychiatrist in order to have him admitted to a better clinic via our psychologist whom we had also been seeing during 1999. The new psychiatrist put my husband on Zyprexa after diagnosing him as bipolar schizo affective whilst in the clinic but after only a few weeks a serious depression set in which lasted 8 weeks and this time Prozac was prescribed which my husband proved to be totally allergic to. He then decided to come off everything (September 2000) and he became his well self again. He also gave up alcohol but took up smoking. Then at the end of November 2000 the same psychotic symptoms set in where he imagined the house was bugged and the radio and television could tune into him. He was put on lithium but he just hallucinated more and was taken off after being on it for 3 weeks. He was then put on Risperdal and this seemed to suit him. However after being off work for 3 months (being legally temporarily boarded from his job to let the doctors find the right medication) he has now become depressed again - he has no energy or appetite and feels completely useless. He feels nauseous and suicidal and suffers from headaches. This could have been triggered by the fact that although he was due to return to work at the beginning of March, his company are not returning any of our calls or his psychologist's calls and have given his job to someone else. He has worked there for 13 years and made big profits for them. The psychologist thought this rejection could have triggered the depression - who knows? My question is should my husband be given an antidepressant with the Risperdal. What do you suggest? His psychiatrist has emigrated to Australia and the replacement one is on leave till next week. We are also joining a bipolar support group in April. We are determined to find the right treatment eventually.

I have read about the new drug via your web site Aripiprazole and will find out if anyone is testing it over here.

Thanks for your page I spent about 4 hours on your site today. It's the best I've been on. I found it through the South African Bipolar Website.

  A. I do not know for certain if aripiprazole is being tested in South Africa or not, but am pretty sure it is. Call up the listing for Bristol-Myers Squibb or contact BMS via email for a site.

As fine a job as you did explaining your husband's case, it is impossible for me to tell you if he needs or would benefit from an antidepressant. As a rule of thumb, I always treat depression since people suicide while depressed. Serzone (nefazodone) may be a good choice since it has some similarities to Risperdal and Zyprexa as far as binding, but is a fairly pure antidepressant. Side effects with it are pretty good, too, in bipolars.